Jul-Aug '05 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2004 Ed Dewke

Confrontational Derm Finally Allowing Enbrel
from Eric

Ed, I think I may have written you before, but I am not sure. My derm finally agreed to put me on Enbrel for P after seeing him for 2 years. I could totally relate to the interview with Dr. Steven Feldman about patients and their frustration with their derms. Last visit confrontational, this visit confrontational. Doctor says I don't use the meds like he says and I miss appointments. It's true, I usually only go to see him when I'm out of meds and can't use meds twice a day or all my clothes and bedding would be ruined. So I only use at night and sometimes I forget. I'm human and tired of the P. It's affecting dating life and professional life.

Therapy up to this point has been:

  • Steroid & salycylic acid compound — I use on scalp, elbows, chest, knees, back of ears, torso, legs.
  • Protopic — I use on face, inner ears, groin and penis, neck.
  • Ultravate — derm prescribed for “problem spots,” then found I was using all over. Now just elbows and feet.
  • Dovonex — derm prescribed for scalp and underarms. Derm not sure if I have P or fungus on underarms, looks like P to me. 

Since topical meds have been the norm and I've been diagnosed mild to moderate at different points in my life, no Rx for phototherapy or chemo drugs.

I think derm is prescribing Enbrel now, because a) I'm tired of messy topicals, b) topicals are not “controlling.” I notice ever constant cycle of using topicals: skin clears somewhat, then comes back worse when topicals are not used, c) he thinks I'm a pain in the butt, d) he is more comfortable prescribing now that Enbrel has been out for some time.

Derm told me to take a break from steroids (as he should) with 2 weeks on, 1 week off to avoid skin thinning.

I had issues with different derm 12 yrs ago — prescribing liquid Lidex (corticosteroid) for skin condition on my penis and rest of body. Now irreparable damage to skin after years of that. Same derm gave me 4” scar removing 1 cm mole. Go figure.

Nails are bad. Fingers — all but 1 show heavy caking. Red patches on 7 fingers where nail meets skin at the moon. Moon is larger. Toenails not so bad, what my fingers used to look like 3 yrs ago. Getting worse though.

Enbrel is approved and I could have it delivered overnight if I wanted to, but I am having stomach problems checked out and need to have a hernia repair done. So I'm waiting.

Now to my request for advice. I know you have been taking biologics. Is it worth the risk? Is my derm trying to kill me (haha)?  What can I expect? This article on diet and leaky gut intrigued me. I've given up cigs and alcohol, still smoke herb but would give that up for clear skin. Been on aggressive, vitamin herbal detox therapy with no result.  Thanks, -Eric

*****

Ed’s Response:  Enbrel requires 2 shots a week.  If you can do this religiously it certainly IS worth the risk.  My proportion of “works” to “doesn’t work” email regarding Enbrel is overwhelmingly in the “works” column.  That doesn’t suggest there aren’t problems.  You know, from browsing here, that it doesn’t work for everybody and for many it works only for awhile.

I say this even though Enbrel did NOT work satisfactorily for me.  To recap my own experience to date: after Enbrel I wanted to try Amevive, but blood work showed I was already depleted of the type of lymphocyte cells Amevive was supposed to reduce (C+4), hence two things:  (1) Amevive didn’t have enough to work with to even try it, and (2) obviously my psoriasis was not a direct result of these particular lymphocyte cells, since I was flaming aggressively without many of them!  Next came Raptiva, which I’m still on.  Read my report here.

Based on your list of prescribed medicines, and your treatment history, it sure seems to me your derm is prescribing typically for someone with mild to moderate P. If your derm is convinced you are not using your meds as prescribed, he’s making a leap of faith switching you to Enbrel.  He’s doing this, rather than prescribing a more conventional systemic (methotrexate, cyclosporine) because Enbrel is less potentially harmful. 

Hopefully you will respond well to Enbrel and continuing to use it will mean the end of your P nightmare.  On the other hand, if it doesn’t work for you, or it eventually stops working, and you must return to a regimen of topicals for awhile, here’s my recommendation.  Be brutally frank with your derm about what you will and will not do.  If you don’t intend to apply your topicals more than once a day, say that.  It could make a difference regarding what topicals he prescribes or how he recommends you use them.  He may, for example, prescribe overnight occlusion for the toughest spots.  If your derm fires back that you’re being uncooperative or incorrigible, find another derm.  As a dermatologist treating people with psoriasis, any derm should know that there is no such thing as a textbook case.  All therapies must be individualized. -Ed

This Month's Mail | Archives

www.flakehq.com